Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 192, NWS Hastings, NE

May 27, 2012Phillips County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 27, 2012, 7:52 PM CDT for Phillips County, Smith County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2012, 7:52 PM CDT (00:52 UTC)
Expired
May 27, 2012, 8:15 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Phillips County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS53 KGID 280052
SVRGID
KSC147-183-280115-
/O.NEW.KGID.SV.W.0192.120528T0052Z-120528T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
  WESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF FRANKLIN 
  TO PRAIRIE VIEW...AND MOVING NORTH AT 60 MPH. THIS WARNING         
  REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING ISSUED FOR       
  PORTIONS OF THE SAME AREA UNTIL 815 PM CDT. 

* LOCATIONS IMPACTED INCLUDE...
  LONG ISLAND AND WOODRUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3957 9963 4000 9962 4000 9864 3968 9873
      3956 9948
TIME...MOT...LOC 0051Z 190DEG 53KT 3999 9886 3984 9958
WIND...HAIL 60MPH 1.75IN

$$

PFANNKUCH
1 follow-up statement
979 
WWUS53 KGID 280107 RRA
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
807 PM CDT SUN MAY 27 2012

KSC147-183-280115-
/O.CON.KGID.SV.W.0192.000000T0000Z-120528T0115Z/
SMITH KS-PHILLIPS KS-
807 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PHILLIPS AND NORTHWESTERN SMITH COUNTIES UNTIL 815 PM CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF BLOOMINGTON TO 6
MILES SOUTHEAST OF WOODRUFF TO 6 MILES NORTH OF LOGAN...MOVING NORTH
AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRAIRIE VIEW...WOODRUFF AND LONG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3999 9885 3980 9908 3968 9950 3965 9963
      4000 9962
TIME...MOT...LOC 0107Z 190DEG 49KT 4002 9901 4001 9932
          3980 9958
WIND...HAIL 60MPH 1.00IN

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:16 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 27, 6:16 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT SUN MAY 27 2012

.AVIATION...00Z TAF. MAIN INTEREST WILL BE THUNDERSTORMS EARLY IN
THE PERIOD. A LINE TO THUNDERSTORMS IS DEVELOPING TO THE WEST OF
THE KGRI TERMINAL AREA NEAR A COLD FRONT. THE THUNDERSTORMS WILL
BE MOVING THROUGH THE KGRI TERMINAL AREA OVER THE NEXT FEW HOURS.
THERE IS A CHANCE FOR SOME LATER AFTER THE LINE OF STORMS MOVE
THROUGH...BUT IT SHOULD BE MORE SPOTTY AFTER THE FRONT MOVES
THROUGH. WITH THE FRONT WINDS WILL TURN TO THE NORTHWEST. LATE
TONIGHT THE THUNDERSTORMS SHOULD COME TO AN END AND THE SKIES
SHOULD START TO CLEAR OUT.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT SUN MAY 27 2012/

SHORT TERM...THIS AFTERNOON THROUGH MONDAY. OVERALL VERY LITTLE
NOTABLE CHANGE TO THE INHERITED FORECAST THROUGH THE NEXT 24-30
HOURS...WITH THE OBVIOUS MAIN ISSUE BEING THE LIKELY ROUND OF
SEVERE THUNDERSTORMS/HEAVY RAINFALL LATE THIS AFTERNOON INTO
TONIGHT.

18Z OBJECTIVE SURFACE ANALYSIS PAINTS A WEAK 1002 MB LOW NEAR HILL
CITY KS...WITH A SOMEWHAT ILL-DEFINED COLD FRONT EXTENDING NORTH
FROM THE LOW ACROSS FAR WEST/NORTHWEST PORTIONS OF THE CWA.
FARTHER EAST...THE MAJORITY OF THE CWA IS SOLIDLY IN THE SOUTHERLY
WIND REGIME AHEAD OF THE BOUNDARY...WITH SUSTAINED SPEEDS MAINLY
15-25 MPH AND GUSTS UP TO 35 MPH. HOWEVER...KS ZONES ARE AVERAGING
A BIT STRONGER SPEEDS...WITH SUSTAINED CLOSER TO 30 MPH AND GUSTS
TO AROUND 40 MPH. ALTHOUGH WINDS ARE CURRENTLY STRUGGLING TO REACH
ADVISORY CRITERIA DOWN THERE...ANTICIPATE A POSSIBLE SLIGHT
INCREASE AS THE AFTERNOON WEARS ON...AND THUS WILL LET THE
INHERITED WIND ADVISORY CONTINUE AS-IS FOR NOW ALTHOUGH AN EARLY
CANCELLATION IS NOT OUT OF THE QUESTION. TEMP WISE...EARLIER
NUDGED UP AFTERNOON HIGHS 1-2 DEGREES FROM PREVIOUS FORECAST IN
MOST AREAS...RANGING FROM MID 80S WEST TO LOW 90S EAST AND SOUTH.
SO FAR...THIS SEEMS TO BE ON TRACK...DESPITE THE FAIRLY WIDESPREAD
CUMULUS FIELD WHICH AS OVERTAKEN MOST OF THE CWA. ALOFT...WATER
VAPOR IMAGERY AND SHORT TERM MODEL DATA CLEARLY REVEALS THE
PRIMARY EXPANSIVE SHORTWAVE OF INTEREST APPROACHING FROM THE
CENTRAL PLAINS...AND ANCHORED BY A CLOSED 500MB LOW PUSHING ACROSS
EASTERN MT. THE PRIMARY 300MB JET AXIS AROUND 100KT IS STILL TO
THE WEST...EXTENDING NORTH-SOUTH FROM WESTERN NEB INTO SD. RADAR
WISE...THERE HAVE BEEN A SMATTERING OF HIGH BASED SHOWERS/MAYBE A
FEW VERY WEAK THUNDERSTORMS MIGRATING NORTHEAST ACROSS
CENTRAL/EASTERN COUNTIES DURING THE PAST SEVERAL HOURS...LIKELY
AMOUNTING TO NOTHING MORE THAN A GLORIFIED SPRINKLE.

GETTING TO THE FORECAST...THE WELL-ADVERTISED AFTERNOON/EVENING
ROUND OF SEVERE THUNDERSTORMS IS THE PARAMOUNT CONCERN.
LITTLE CHANGE IN THINKING/MODEL TRENDS HAS OCCURRED THUS FAR FROM
THE INHERITED OVERNIGHT FORECAST...WHICH REALLY SEEMED TO HAVE A
GOOD HANDLE ON THINGS. ALSO AGREE WITH LATEST SPC DAY 1 CONVECTIVE
OUTLOOK EMPHASIZING THE HAIL/WIND THREAT BUT KEEPING THE TORNADO
POTENTIAL MORE IN CHECK. ONE TREND THAT HAS SEEMED TO EMERGE TODAY
IS SLIGHTLY LOWER INSTABILITY VALUES...WITH THE RAP/RUC
ADVERTISING 0-1 KM MLCAPE VALUES TOPPING OUT MAINLY AROUND 1500
J/KG INSTEAD OF MORE WIDESPREAD 2000 J/KG. HOWEVER...WITH 0-6KM
DEEP LAYER SHEAR VALUES CURRENTLY INCREASING INTO THE 40-60KT
RANGE FROM WEST TO EAST AS THE SHORTWAVE APPROACHES...AND MID
LEVEL TEMPS GRADUALLY COOLING AS WELL...SHOULD STILL SEE A ROBUST
SEVERE THREAT. LEANING TOWARD THE LATEST RAP/RUC AND HRRR FOR THE
DETAILS...THE 21Z-00Z TIME FRAME SHOULD FEATURE THE ONSET OF
STRONG/SEVERE CONVECTION...MAINLY ACROSS THE WESTERN 1/2 OF THE
CWA. AS A RESULT...LOWERED POPS A BIT IN EASTERN ZONES THROUGH
00Z...KEEPING SEVERAL COUNTIES BELOW LIKELY WORDING. ONCE STORMS
FORM...A POTENTIALLY MESSY MIX OF INITIALLY DISCRETE CELLS AND
QUASI-LINEAR SEGMENTS SHOULD UNFOLD...WITH INDIVIDUAL ELEMENTS
TRACKING NORTHEAST AROUND 35 MPH. WITH SURFACE DEWPOINT
DEPRESSIONS ON THE ORDER OF 20-30 DEGREES...AND RESULTANT LCL
HEIGHTS LARGELY IN EXCESS OF 1500-2000M TO START OUT WITH...THINK
THAT INITIAL STORMS SHOULD BE MAINLY HAIL/EFFICIENT WIND
PRODUCERS...POSSIBLY PRODUCING ANOTHER ROUND OF GUSTNADOES AS SEEN
BACK ON THE 19TH. HOWEVER...AS LONG AS STORMS CAN REMAIN AT LEAST
QUASI-DISCRETE TOWARD 00Z AND TOWARD SUNSET...PARAMETERS DO BECOME
A BIT MORE FAVORABLE FOR MAYBE A FEW TORNADOES...WITH BOUNDARY
LAYER COOLING BRINGING LCLS DOWN CLOSER TO 1000M AND 0-1KM BULK
SHEAR INCREASING TO AROUND 20-25KT AND 0-1KM SRH POSSIBLY
EXCEEDING 150 M2/S2...AT LEAST FOR A FEW HOURS. THIS IS PARTIALLY
IN RESPONSE TO SURFACE WINDS SLIGHTLY BACKING IN RESPONSE TO THE
LOW DEEPENING A BIT TO AROUND 997MB IN NORTHWEST/NORTH CENTRAL KS.
FOR TORNADO POTENTIAL...SO MUCH WILL DEPEND ON YET-TO-BE-RESOLVED
DETAILS IN STORM MODE/STORM INTERACTION...BUT OVERALL THE
ENVIRONMENT SHOULD NOT SUPPORT ANYTHING LONG TRACK OR PARTICULARLY
STRONG. AS FOR HAIL...WILL LEAVE POTENTIAL FOR UP TO BASEBALL
WORDING IN THE HWO...BUT WITH INSTABILITY NOT EYE-POPPING WOULD
TEND TO THINK MOST SHOULD REMAIN GOLF BALL OR SMALLER. CERTAINLY
WIND GUSTS TO AT LEAST 70 MPH ARE A CONCERN.

SPECIFICALLY GETTING INTO THE EVENING 00Z-06Z PERIOD...KEPT 60-80
POPS GOING ACROSS MAINLY THE EASTERN HALF OF THE CWA...BUT
EXPANDED AT LEAST SLIGHT POPS ALL THE WAY BACK ACROSS THE FAR
WEST...AS THE COLD FRONTAL INVASION APPEARS TO BE A BIT SLOWER
THAN PREVIOUSLY THOUGHT...AS IT STALLS OUT IN RESPONSE TO A GRADUAL
DEEPENING OF THE NORTHWEST KS SURFACE LOW TO AROUND 997MB. THAT
BEING SAID...THERE WILL LIKELY STILL BE SHARP EAST-WEST GRADIENT
BETWEEN STORMS AND NO STORMS...AND SEVERAL WESTERN COUNTIES COULD
MISS OUT ON MOST IF NOT ALL THE ACTION. LOCALLY HEAVY RAIN
POTENTIAL WILL INCREASE THIS EVENING AS WELL...AS STORMS LIKELY
BECOME MORE LINEAR AND THE 850MB LOW LEVEL JET ACCELERATES
MOISTURE TRANSPORT INTO AND OVER THE INVADING LOW LEVEL FRONTAL
ZONE. SHOULD EASILY SEE SOME FAIRLY WIDESPREAD 1-2 INCH
AMOUNTS...WITH LOCALIZED 2+ QUITE POSSIBLE AS WELL IF THINGS STALL
OUT AND/OR BACKBUILD FOR A FEW HOURS THIS EVENING AS HINTED BY THE
12Z 4KM WRF-NMM EXPLICIT REFLECTIVITY.

FOR THE LATE NIGHT 06Z-12Z PERIOD...MAIN CHANGE WAS TO INCREASE
POPS ACROSS EASTERN ZONES DURING THE 06Z-09Z PERIOD...BUT KEPT
THEM BELOW LIKELY RANGE AT LEAST FOR NOW. BOTH THE 12Z NAM/4KM WRF
SUPPORT LINGERING CONVECTION FOR AT LEAST A FEW HOURS PAST 06Z
ESPECIALLY IN SOUTHEAST COUNTIES. CONFIDENCE IS RATHER HIGH IN
STORM-FREE CONDITIONS POST-09Z...AS DRIER AIR INVADES BEHIND THE
PASSING COLD FRONT. KEPT LOW TEMPS TONIGHT SIMILAR TO
PREVIOUS...RANGING FROM LOW 50S FAR WEST TO LOW 60S FAR EAST.

GETTING INTO MONDAY...OTHER THAN BEING A BIT BREEZY...A PLEASANT
MEMORIAL DAY HOLIDAY IS IN STORE. ALOFT...THE PARENT 500MB CLOSED
LOW WILL SLOWLY MIGRATE FROM THE MT/ND BORDER TO EASTERN
ND...WHILE AT THE SURFACE...THE COLD FRONT TRACKS WELL OFF TO THE
SOUTH AND EAST...ALIGNED FROM NORTHERN IL TO NEAR THE KS/OK BORDER
BY LATE AFTERNOON. MUCH DRIER AND SOMEWHAT COOLER AIR WILL ARRIVE
IN THE WAKE OF THIS BOUNDARY...RESULTING IN SUNNY/MOSTLY SUNNY
SKIES. CHANGED HIGH TEMPS LITTLE FROM PREVIOUS FORECAST...KEEPING
THEM CLOSE TO 12Z MET GUIDANCE RANGING FROM MID-UPPER 70S
NORTHWEST TO MAINLY MID 80S SOUTHEAST. HOWEVER FAR SOUTHEAST
AROUND BELOIT COULD STILL REACH UPPER 80S. LOWERED DEWPOINTS A FEW
DEGREES FROM PREVIOUS FORECAST...AND POSSIBLY NOT ENOUGH...AS
NAM-BASED MIX-DOWN TOOLS SUGGEST DEWPOINTS COULD PLUNGE ALL THE
WAY INTO THE 20S IN SOUTH/WEST AREAS AS BOUNDARY LAYER MIXING
INCREASES TO AROUND 700MB. NOT GOING TO GO QUITE THIS LOW
YET...BUT STILL HAVE MOST OF THE CWA MIXING WELL DOWN INTO THE 30S
FOR DEWPOINTS. FORTUNATELY WILL NOT HAVE TO CONSIDER A RED FLAG
WARNING AS OFFICIAL VEGETATIVE FUEL STATUS IS STILL
DEEMED UNFAVORABLE FOR FIRE GROWTH...BUT RH VALUES SHOULD
NONETHELESS DIVE BELOW 20 PERCENT ACROSS AT LEAST THE SOUTHWEST
1/2 OF THE CWA. THE AFOREMENTIONED DEEP MIXING WILL ALSO KICK UP
WESTERLY WINDS DURING THE DAY...WITH SUSTAINED SPEEDS EASILY 15-20
MPH FOR SEVERAL HOURS AND GUSTING TO AROUND 25 MPH.

LONG TERM...MONDAY NIGHT THROUGH SUNDAY. MAIN FORECAST CONCERNS
WILL BE THUNDERSTORM CHANCES AND TEMPERATURES.

A SURFACE HIGH BUILDS INTO THE FORECAST AREA MONDAY NIGHT INTO
TUESDAY. TEMPERATURES WILL BE A LITTLE COOLER AS THE TEMPERATURES AT
850MB DECREASE DURING THE DAY. BY TUESDAY NIGHT AN UPPER LEVEL WAVE
STARTS TO MOVE INTO THE PLAINS. THIS WILL BRING A CHANCE FOR
THUNDERSTORMS TO THE AREA. THE WAVE STRENGTHENS AS IT MOVES INTO THE
AREA WEDNESDAY AND WEDNESDAY NIGHT. THE BEST CAPE IS GOING TO BE
WEDNESDAY AFTERNOON AND DECREASES AFTER THAT. THERE COULD BE SOME
STRONG THUNDERSTORMS DURING THE AFTERNOON BUT WITH THE CAPE
DECREASING LATER...EXPECT THAT THUNDERSTORMS WILL BECOME MORE
ISOLATED DURING THE EVENING. WITH CLOUDS AND PRECIPITATION AROUND ON
WEDNESDAY EXPECT TEMPERATURES TO BE A BIT COOLER THAN RECENTLY. THE
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ON THURSDAY WHEN THE
UPPER WAVE FINALLY MOVES TO THE EAST. TEMPERATURES WILL REMAIN ON
THE COOLER SIDE FOR THURSDAY.

THURSDAY NIGHT INTO FRIDAY WILL BE DOMINATED BY ANOTHER SURFACE HIGH
PRESSURE AREA THAT SETTLES INTO THE AREA. BY FRIDAY NIGHT THE
SURFACE HIGH MOVES OFF TO THE EAST AND WINDS TURN TO THE SOUTH. A
COUPLE OF WEAK UPPER LEVEL WAVES MOVE INTO THE AREA FOR THE PERIOD
SATURDAY INTO SUNDAY. EXPECT SOME SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS WITH SPOTTY PRECIPITATION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ006-007-017>019.

&&
Hazardous weather outlook, May 27, 3:18 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT SUN MAY 27 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
318 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA...WITH THE GREATEST THREAT FOCUSED NEAR AND EAST OF
A LINE FROM GREELEY...TO KEARNEY...TO ALMA NEBRASKA...AND INCLUDING
ALL OF NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS WILL INITIALLY
DEVELOP SOMETIME BETWEEN 4 PM AND 7 PM MAINLY NEAR AND WEST OF THE
HIGHWAY 281 CORRIDOR. THESE THUNDERSTORMS WILL THEN INCREASE IN
AREAL COVERAGE AND INTENSITY BY THIS EVENING AS THEY TRACK
EAST-NORTHEAST TOWARD THE HIGHWAY 81 CORRIDOR. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF
BASEBALLS...DAMAGING WINDS TO AROUND 70 MPH...AND POSSIBLY A FEW
TORNADOES. ALTHOUGH STORMS WILL LIKELY LINGER PAST MIDNIGHT IN
SOME AREAS...THE PRIMARY SEVERE WEATHER THREAT SHOULD BE OVER BY
THEN. LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IS ALSO
POSSIBLE THROUGH THIS EVENING...WHICH COULD RESULT IN MAINLY LOW
LAND FLOODING ISSUES.

IN ADDITION TO THE SEVERE WEATHER THREAT...SUSTAINED SOUTHERLY
WIND AROUND 30 MPH REMAINS POSSIBLE IN MUCH OF NORTH CENTRAL
KANSAS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TUESDAY NIGHT THROUGH THURSDAY...THUNDERSTORM CHANCES REMAIN IN THE
FORECAST FOR THE ENTIRE OUTLOOK AREA. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE DURING THE AFTERNOON HOURS ON WEDNESDAY...MAINLY
WEST OF A LINE FROM LEXINGTON NEBRASKA TO STOCKTON KANSAS.

THUNDERSTORMS THEN RETURN TO THE FORECAST FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AT SOME POINT LATE THIS AFTERNOON OR
THIS EVENING...ESPECIALLY EAST OF A LINE FROM GREELEY...TO
KEARNEY..TO ALMA NEBRASKA...INCLUDING ALL OF NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/JCB

In the hours before

Local storm report, May 27, 7:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             1 N BLOOMINGTON         40.11N 99.04W
05/27/2012  E1.00 INCH       FRANKLIN           NE   STORM CHASER

&&

JCB
Local storm report, May 27, 7:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
734 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             KENSINGTON              39.77N 99.03W
05/27/2012  E1.50 INCH       SMITH              KS   PUBLIC

&&

SROSSI
Local storm report, May 27, 7:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             KIRWIN                  39.67N 99.12W
05/27/2012  E2.50 INCH       PHILLIPS           KS   STORM CHASER

&&

JCB
Local storm report, May 27, 7:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             GREELEY                 41.55N 98.53W
05/27/2012  M0.75 INCH       GREELEY            NE   CO-OP OBSERVER

            HAIL WAS SOFT, MELTED QUICKLY

0427 PM     HAIL             4 WSW SPALDING          41.67N 98.43W
05/27/2012  E0.88 INCH       GREELEY            NE   PUBLIC

0433 PM     HAIL             5 WNW SPALDING          41.72N 98.45W
05/27/2012  E1.75 INCH       GREELEY            NE   TRAINED SPOTTER

            MOSTLY PEA TO PENNY SIZED HAIL

0449 PM     HAIL             ASHTON                  41.25N 98.79W
05/27/2012  E0.75 INCH       SHERMAN            NE   TRAINED SPOTTER

0505 PM     HAIL             2 SE LOUP CITY          41.26N 98.94W
05/27/2012  E1.00 INCH       SHERMAN            NE   NWS EMPLOYEE

            DIME TO QUARTER SIZED HAIL

0519 PM     HAIL             5 ESE RAVENNA           41.00N 98.82W
05/27/2012  E0.75 INCH       BUFFALO            NE   STORM CHASER

0520 PM     HAIL             HEBRON                  40.17N 97.59W
05/27/2012  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

0524 PM     TORNADO          6 NW WOLBACH            41.46N 98.47W
05/27/2012                   GREELEY            NE   STORM CHASER

            CORRECTED LOCATION FROM 1ST REPORT

0525 PM     HAIL             HEBRON                  40.17N 97.59W
05/27/2012  M1.00 INCH       THAYER             NE   CO-OP OBSERVER

            HAILED FROM 515 PM TO 525 PM.

0525 PM     HAIL             1 E ASHTON              41.25N 98.78W
05/27/2012  E1.00 INCH       SHERMAN            NE   NWS EMPLOYEE

0529 PM     HAIL             GREELEY                 41.55N 98.53W
05/27/2012  M1.75 INCH       GREELEY            NE   CO-OP OBSERVER

0530 PM     HAIL             2 E GREELEY             41.55N 98.49W
05/27/2012  M1.75 INCH       GREELEY            NE   CO-OP OBSERVER

            PIVOT TURNED OVER

0539 PM     HAIL             2 SE BRUNING            40.32N 97.54W
05/27/2012  E1.25 INCH       THAYER             NE   STORM CHASER

0546 PM     HAIL             2 E OHIOWA              40.41N 97.41W
05/27/2012  M1.00 INCH       FILLMORE           NE   TRAINED SPOTTER

0557 PM     HAIL             MILLIGAN                40.50N 97.39W
05/27/2012  E0.88 INCH       FILLMORE           NE   EMERGENCY MNGR

0600 PM     HAIL             CARLETON                40.30N 97.67W
05/27/2012  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

            QUARTER HAIL REPORTED IN TOWN.

0606 PM     HAIL             6 N WOOD RIVER          40.90N 98.61W
05/27/2012  E0.88 INCH       HALL               NE   STORM CHASER

0613 PM     HAIL             GENEVA                  40.53N 97.60W
05/27/2012  E1.00 INCH       FILLMORE           NE   TRAINED SPOTTER

            QUARTER SIZE HAIL IN TOWN.

0614 PM     HAIL             4 N ATHOL               39.82N 98.92W
05/27/2012  M1.75 INCH       SMITH              KS   TRAINED SPOTTER

0614 PM     HAIL             ATHOL                   39.77N 98.92W
05/27/2012  M1.75 INCH       SMITH              KS   TRAINED SPOTTER

0615 PM     HAIL             GENEVA                  40.53N 97.60W
05/27/2012  E1.75 INCH       FILLMORE           NE   EMERGENCY MNGR

            GOLF BALL SIZE HAIL IN TOWN.

0618 PM     HAIL             5 SSW UTICA             40.83N 97.38W
05/27/2012  M1.75 INCH       YORK               NE   TRAINED SPOTTER

            GOLFBALL SIZE HAIL ON INTERSTATE 80 AT MM363

0621 PM     HAIL             4 N ATHOL               39.82N 98.92W
05/27/2012  M2.00 INCH       SMITH              KS   TRAINED SPOTTER

0624 PM     HAIL             10 WNW STOCKTON         39.49N 99.44W
05/27/2012  M1.75 INCH       ROOKS              KS   TRAINED SPOTTER

0628 PM     HAIL             4 E GLADE               39.68N 99.24W
05/27/2012  M1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

0630 PM     HAIL             4 WNW KIRWIN            39.69N 99.19W
05/27/2012  M1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

0633 PM     HAIL             3 SE GIBBON             40.72N 98.80W
05/27/2012  E0.88 INCH       BUFFALO            NE   TRAINED SPOTTER

            NICKEL HAIL 3 SE OF GIBBON.

0637 PM     HAIL             INAVALE                 40.10N 98.64W
05/27/2012  E1.50 INCH       WEBSTER            NE   LAW ENFORCEMENT

            DELAYED - LAW ENFORCEMENT REPORTED PING PONG SIZE HAIL.

0638 PM     HAIL             RIVERTON                40.09N 98.76W
05/27/2012  E2.00 INCH       FRANKLIN           NE   STORM CHASER

            FELL FROM 638 TO 642

0640 PM     HAIL             3 NW GLADE              39.71N 99.35W
05/27/2012  E1.75 INCH       PHILLIPS           KS   LAW ENFORCEMENT

            ALL WINDOWS ON SOUTH SIDE OF HOME BROKEN OUT.

0640 PM     HAIL             KENSINGTON              39.77N 99.03W
05/27/2012  E1.50 INCH       SMITH              KS   PUBLIC

0642 PM     HAIL             3 E FARWELL             41.22N 98.57W
05/27/2012  M1.00 INCH       HOWARD             NE   NWS EMPLOYEE

0645 PM     HEAVY RAIN       GREELEY                 41.55N 98.53W
05/27/2012  M1.15 INCH       GREELEY            NE   CO-OP OBSERVER

            RAIN SINCE 4 PM THIS AFTERNOON

0648 PM     HAIL             PHILLIPSBURG            39.75N 99.32W
05/27/2012  M1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

0656 PM     HAIL             4 WSW PLAINVILLE        39.21N 99.37W
05/27/2012  E1.50 INCH       ROOKS              KS   LAW ENFORCEMENT

0700 PM     HAIL             3 W AGRA                39.76N 99.18W
05/27/2012  E1.00 INCH       PHILLIPS           KS   BROADCAST MEDIA

            ALSO A 55 MPH MEASURED GUST

0701 PM     HAIL             SPEED                   39.68N 99.42W
05/27/2012  E1.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

0704 PM     HAIL             2 S STOCKTON            39.41N 99.27W
05/27/2012  E1.50 INCH       ROOKS              KS   LAW ENFORCEMENT

0705 PM     HAIL             SPEED                   39.68N 99.42W
05/27/2012  E1.25 INCH       PHILLIPS           KS   LAW ENFORCEMENT

            HALF DOLLAR HAIL ONGOING AND FOR LAST 3-4 MINUTES.

0707 PM     HAIL             STOCKTON                39.44N 99.27W
05/27/2012  E1.00 INCH       ROOKS              KS   LAW ENFORCEMENT

0709 PM     HAIL             4 ESE STOCKTON          39.41N 99.20W
05/27/2012  E1.75 INCH       ROOKS              KS   TRAINED SPOTTER

0711 PM     HAIL             2 W WOODSTON            39.45N 99.14W
05/27/2012  E1.50 INCH       ROOKS              KS   STORM CHASER

0712 PM     HAIL             1 N BLOOMINGTON         40.11N 99.04W
05/27/2012  E1.00 INCH       FRANKLIN           NE   STORM CHASER

0724 PM     HAIL             KIRWIN                  39.67N 99.12W
05/27/2012  E1.75 INCH       PHILLIPS           KS   LAW ENFORCEMENT

0725 PM     HAIL             6 WNW GRAND ISLAND      40.97N 98.47W
05/27/2012  E0.88 INCH       HALL               NE   STORM CHASER

0725 PM     HAIL             KIRWIN                  39.67N 99.12W
05/27/2012  E2.50 INCH       PHILLIPS           KS   STORM CHASER

&&

JCB
Local storm report, May 27, 7:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             RIVERTON                40.09N 98.76W
05/27/2012  E1.50 INCH       FRANKLIN           NE   CO-OP OBSERVER

            DELAYED - PING PONG HAIL FOR 5 MINUTES AND COVERED
            GROUND.

&&

SROSSI
Local storm report, May 27, 7:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             KIRWIN                  39.67N 99.12W
05/27/2012  M2.75 INCH       PHILLIPS           KS   BROADCAST MEDIA

&&

DOXEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:33 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith21 min
May 27, 8:14 PM CDTSpecial Weather StatementGIDRooks46 min
May 27, 8:15 PM CDTSpecial Weather StatementGIDPhillips60 min
May 27, 8:53 PM CDTSpecial Weather StatementGIDOsborne37 min
May 27, 8:57 PM CDTSevere Thunderstorm WarningGIDPhillips33 min
May 27, 10:09 PM CDTAreal Flood AdvisoryGIDPhillips6 hr
May 27, 10:13 PM CDTSpecial Weather StatementGIDMitchell32 min
May 27, 10:33 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.